Ask a doctor

I Think Ive Had an Allergic Reaction to Botox? (photo)

This is my 3rd time getting botox, last time, in 2011, she used disport. I always go to the same place, nothing different. But this time, I had INTENSE pain immediately after being injected, for about 10 minutes. I had localized swelling and head pain all day. The swelling seems to be spreading. I'm in contact with her and I'll see my PP if I need to, but is there really anything that can be done. I mean, we can't un-inject it. Im taking 1000mg of advil every 6 hours now.

Doctor Answers (8)

Your doctor may have diluted the botox with sterile water.

+2

Sterile water as opposed to saline is hypotonic.  It is very uncomfortable to this injected.  It is also possible that you are in fact having some type of allergy either to the botox or to another ingredient.  If that is the case, oral prednisone might be helpful.  I would recommend that you do get seen by your doctor know rather than waiting to see if thing get better on their own.  If this is not feasible, please be seen in an emergency room.

 

By the way, I have been injecting BOTOX for 20 years and I have never seen a "bad vial" of sterile saline.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Not likely an allergic reaction to Botox

+1
Because you had Botox three times before, this wouldn't suggest an allergic reaction.  The local swelling is common after injections and usually goes away after an hour.  Sometimes head pains are common in patients who are sensitive to injections.  You should try keeping a cool compress on the area to relieve some stress and please follow-up with the doctor who injected you for further assessment.  

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

Botox and allergic reaction

+1

From what you've posted, it looks like typical swelling after Botox injection in the first photo - and if you've not experienced this with prior treatments, I'd follow up with the provider and have them make the initial assessment.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

You might also like...

Botox and Allergic Reaction

+1

    If there is a concern for an allergic reaction, then ask your doctor to treat it as one to help with the symptoms. 

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 193 reviews

Allergy to Botox unlikely...

+1

It is clear from your photos that you experienced some type of inflammary reaction; perhaps a true allergy. However, it is unlikely that the reaction was from the Botox itself. More likely is that either the product was injected incorrectly,or possibly that the injection was OK, but that somehow the product got contaminated.

Kevin Brenner, MD, FACS
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 15 reviews

Botox injection-instant pain

+1

Your history of intense pain at the time of injection would be more likely due to an intravascular injection. This can happen with fillers and botox. Steroid burst and benadryl and cool compress would be helpful.

Terry A. Cromwell, MD (retired)
Lafayette Plastic Surgeon
5.0 out of 5 stars 2 reviews

Possible allergic reaction to Botox

+1

The pain and localized swelling that you had after your Botox treatment would not be indicative of an allergic reaction.  With any injection, it is possible to get some pain and swelling, even if it did not occur previously.  I would recommend waiting some more time, as the pain and swelling should resolve.  You could also put some ice on the area, which may help.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Allergic reaction to Botox?

+1

Well, if you've had Botox 3x before, and no issues, you wouldn't be allergic to it. I will say this, Botox is diluted with Bacteriostatic .9% Sodium Chloride, and although insanely rare, there can be a bad vial of that every now and then, which can cause stinging and pain for about 24 hours. I've had this happen once in over 20 years of injecting Botox. It doesn't cause any long-term problems or issues and it doesn't affect the Botox or the longevity of it or anything like that. It just stings like hell and hurts afterward. I would think this might have been what happened to you, based on what you are describing, but if the problem persists or you have other issues, see your primary care doctor for follow-up. You aren't allergic to Botox though, or you would have had other issues too, and they would have been after every single treatment.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.